Hail, Stanton
- When
- August 28, 9:57 PM CST
- Where
- Stanton County, 3.29 mi W of Johnson
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 37.570, -101.810
A shortwave trough moved across the CWA with a surface boundary draped across the area. Initial threat was large hail but later formed into a cluster of storms producing wind damage and severe gusts around 60 mph.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
A shortwave trough moved across the CWA with a surface boundary draped across the area. Initial threat was large hail but later formed into a cluster of storms producing wind damage and severe gusts around 60 mph.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Aug 28, 9:44 PM CST, 13 minutes earlier.
Area Forecast Discussion National Weather Service Dodge City KS 1044 PM CDT Fri Aug 28 2020 ...UPDATE TO SYNOPSIS... .SYNOPSIS... Issued at 1041 PM CDT Fri Aug 28 2020 WV imagery indicates a westerly flow aloft prevailing across the Western High Plains. Near the surface, a cold front is moving slowly southeast across southwest and central Kansas. && .SHORT TERM...(This afternoon through Saturday) Issued at 1142 AM CDT Fri Aug 28 2020 Another hot afternoon in store pushing highs into the mid to upper 90s and some breaking the 100 degree mark near the Oklahoma state line. An approaching cold front is approaching the CWA out of northeastern Colorado and northwest Kansas later this evening after sunset and into the overnight hours. The gradient has slackened and filled the leeside trough that has affected the CWA this past week, allowing for light southwest to westerly winds less than 10 mph ahead of the aforementioned frontal boundary. The upper level ridge has weakened and broke down pushing eastward allowing for the approaching trough to make its way out of the Pacific northwest and across the Rockies. Cold frontal passage later tonight looks to be between the hours of 8-11PM northwest to southeast across the CWA bringing in cooler temperatures and gusty north to northeast winds. Increasing clouds this afternoon will give way to mainly cloudy skies overnight with increasing thunderstorm chances behind the aforementioned front. Being on the cool side of the boundary, expect any severe weather to be minimal at best with damaging winds the main threat associated with MCS type weather. A marginal risk for severe is draped across the CWA, but the greatest chances will be for northwestern and western counties as these storms make there way out of eastern Colorado. Instability at this time, looks to be marginal at best and the risk and certainty is quite low for these to occur. Any storms overnight will push out of the CWA south and eastward before sunrise Saturday morning giving way to low clouds and upslope northeast winds up to 20 mph. Morning low temperatures Saturday morning will mainly be in the 60s and pushing near 70 for south central Kansas depending on the speed of the frontal boundary. With the extended cloud cover and cooler air behind the front coupled with upslope northeast flow, afternoon high temperatures will struggle to reach the 80 degree mark with much of the CWA in the mid to upper 70s. Expect another shortwave and round of thunderstorm chances later in the evening time frame for Saturday and overnight through Sunday morning with the greatest chances for southern counties south of the Hwy 50-56 corridors. Severe weather is also possible, especially with a slight risk across south central Kansas due to some warmer temperatures and more sun than further west and north impacted more by the upslope conditions. Instability still is questionable and with the cooler air, the main threats still look to be mainly with damaging winds but isolated larger hail can't be ruled out at this time. Otherwise, expect a cool overnight into Sunday morning seeing temperatures in the low 60s for much of the CWA with any lingering storms pushed well to the east and southeast by sunrise. More active weather to start the long term forecast for the end of the weekend and into the next work week as well expected more rainfall and even cooler temperatures behind another stronger cold front. .LONG TERM...(Saturday night through Friday) Issued at 105 PM CDT Fri Aug 28 2020 A stronger cold will push through supported by another shortwave Sunday evening, bringing another round of storms and gusty northerly winds with even cooler temperatures. Morning lows will be in the low to mid 50s Monday morning slowly pushing into the mid to upper 50s towards the end of the long term forecast. Afternoon highs will be in the low to mid 70s Monday and Tuesday before pushing back over 80 by mid week and towards the weekend. A couple more shortwaves will push through the mid week time frame associated with the long wave pattern bringing in the upper level southwest flow for the high plains. Severe weather looks to be marginal once again Sunday evening but too far out to tell with any certainty beyond that point. Rainfall amounts still do not look impressive during the entire event with flooding concerns pretty limited at this point. Otherwise, expect a warming and dry trend through the end of next work week as upper level ridging builds in across the Rockies behind the exiting aforementioned long wave trough. Surface high pressure will build off the Colorado Rockies with leeside troughing development brining back in the warmer southerly low level flow. Fall will be in the air starting in the short term over the weekend with even more so for next week and not seeing any strong warmup over the long term period staying in the low to mid 80 temperature range as we move into the month of September. && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) Issued at 555 PM CDT Fri Aug 28 2020 VFR is expected to prevail for this evening. NNE winds of 10-20 kts will prevail in the wake of a front later tonight. Post frontal precipitation is not expected until the overnight hours. Associated MFVR cigs is expected with this precipitation. This is particularly true during the 06-12Z time frame. && .PRELIMINARY POINT TEMPS/POPS... DDC 66 78 61 87 / 50 50 40 10 GCK 64 77 61 88 / 60 50 40 10 EHA 65 79 63 92 / 70 50 50 10 LBL 66 79 62 92 / 60 50 50 10 HYS 65 78 60 84 / 50 50 30 20 P28 70 79 64 85 / 40 50 50 20 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...JJohnson SHORT TERM...Lowe LONG TERM...Lowe AVIATION...Sugden
Hazardous Weather Outlook National Weather Service Dodge City KS 318 AM CDT Fri Aug 28 2020 KSZ030-031-043>046-061>066-074>081-084>090-290830- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 318 AM CDT Fri Aug 28 2020 /218 AM MDT Fri Aug 28 2020/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- Strong to marginally severe thunderstorms will be possible late this afternoon through tonight across west central, southwest, and portions of central Kansas. The strongest storms will be capable of producing up to quarter size hail and gusty winds up to 60 mph. Day 1 Hazards ------------- * Hail: Limited risk * Thunderstorm wind damage: Limited risk * Lightning: Elevated risk * Excessive heat: Limited risk .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Days 2-7 Discussion ------------------- There is a marginal risk for severe thunderstorms Saturday and Sunday with large hail and damaging winds the main hazards. Periods of heavy rainfall will increase the potential for localized flooding with thundestorms early Saturday. Days 2-7 Hazards ---------------- * Saturday - Flooding: Limited risk - Lightning: Elevated risk - Severe thunderstorm: Limited risk * Sunday - Lightning: Limited risk - Severe thunderstorm: Limited risk - Non thunderstorm wind: Limited risk * Monday - Lightning: Limited risk - Non thunderstorm wind: Limited risk * Tuesday - Lightning: Limited risk * Wednesday - Lightning: Limited risk * Thursday - Lightning: Limited risk .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed late this afternoon through this evening generally west of a Dighton to Dodge City to Ashland line. && For more details visit our webpage https://weather.gov/crh/ghwo?sid=ddc
Special Weather Statement
National Weather Service Dodge City KS
1020 PM CDT Fri Aug 28 2020
KSZ061-074-290400-
Stanton KS-Hamilton KS-
1020 PM CDT Fri Aug 28 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN HAMILTON...
NORTHWESTERN GRANT AND STANTON COUNTIES UNTIL 1100 PM CDT/1000 PM
MDT/...
At 1020 PM CDT/920 PM MDT/, Doppler radar was tracking a strong
thunderstorm near Manter, moving northeast at 25 mph.
Wind gusts of 50 to 55 mph will be possible with this storm.
Locations impacted include...
Johnson City, Manter and The Saunders Elevator.
LAT...LON 3782 10204 3792 10202 3771 10156 3762 10152
3758 10153 3741 10204
TIME...MOT...LOC 0320Z 229DEG 22KT 3753 10197
SUGDENSpecial Weather Statement
National Weather Service Dodge City KS
955 PM MDT Fri Aug 28 2020
KSZ061-290500-
Hamilton KS-
955 PM MDT Fri Aug 28 2020
...SIGNIFICANT WEATHER ADVISORY FOR HAMILTON COUNTY UNTIL 1100 PM
MDT...
At 954 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles north of Coolidge to 14 miles
southwest of Syracuse. Movement was northeast at 30 mph.
Winds in excess of 40 mph will be possible with these storms.
Locations impacted include...
Syracuse and Coolidge.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3826 10204 3826 10168 3776 10171 3774 10198
3774 10204
TIME...MOT...LOC 0354Z 214DEG 27KT 3819 10199 3783 10193
SUGDENThe Dodge City radar (KDDC), 163 km away, was scanning. The volume nearest the first event began at 03:59 UTC.
7 thunderstorm wind, 1 hail. Local standard time, as filed.
Siding damage was done to a barn.
Power poles were blown down by the high wind.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2020Every state in 2020This day in weather historyWarnings in Kansas, August 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 920211, 920215, 920216, 920212, 920217, 920218, 920219, 920214.